Alopecia is a frequent adverse effect of PEG-IFN-α-2a/RBV combination therapy in 19% of reported patients (
2). Drug-induced hair loss can be TE, DAE, dystrophic-telogen effluvium (DTE) or anagen effluvium (AE) according to the degree of toxicity in the hair molecules and the types of affected hair cycles ( 3, 4). INF-therapy related alopecia types are TE, localized alopecia (LA) at the injection site, alopecia areata (AA) and alopecia universalis (AU) ( 1). TE is characterized by excessive loss of telogen-hair. It usually occurs in some metabolic deficiencies or diseases such as iron, vitamin B12, folic acid deficiencies, high fever, hypothyroidism and hyperthyroidism ( 3, 5) in approximately 30% of patients treated with IFN ( 1, 6). Hair pull test has negative results. The percentage of telogen-hairs is abnormally high compared to the percentage of anagen-hairs. The A/T ratio (normally is 80-85/15-20) is low. The percentage of dystrophic-hairs is normal and the percentage of catagens sometimes increases ( 3, 5). LA has been characterized by local hair loss at the injection site. It develops following an inflammation at the injection site. AA is characterized by circumscribed, noninflammatory and nonscarring alopecia. AU is a severe form of AA, which hair loss extends over the whole skin ( 1). There are published cases of AA during or after treatments with warfarin, cyclosporine, rifampicin, zotepine and zidovudine ( 6). Hair pull test has positive results and exclamation mark hairs are shown at alopecic patches ( 3, 5). AE is a prominent adverse effect of antineoplastic agents, which is caused by acute damage of rapidly dividing hair matrix cells. The best-known drugs are antimetabolites, alkylating agents and mitotic inhibitors such as adriamycin, cyclophosphamide and etoposide ( 7). AE occurs after any insult to the hair follicle that impairs its mitotic or metabolic activity. Inhibition of cell division in the hair matrix can lead to a weakened segment of hair shaft susceptible to fracture. The hair bulb itself may be damaged. The follicles should show no signs of inflammation, dystrophic changes of the inner sheath or traction. These features allow distinction of AE from AA, androgenetic alopecia and traction alopecia. Only actively growing anagen follicles are subject to these processes. This form of alopecia is more common and severe in combination chemotherapy than monotherapy ( 8). In AE and DAE, the shedding course starts within days or weeks, which is much earlier than TE. The hair pull test has positive result for dystrophic anagen hairs with tapered ends. If the insult ceases, hair growth restarts in weeks. Moreover, in “DAE” the growth of anagen hairs usually ends prematurely due to the absence of mitoses within the matrix. The distal part of the hair takes on a characteristic pointed, discoloured aspect with no matrix or shaft. The number of dystrophic anagen hairs is normally observed below 2%. In DAE, the percentage of dystrophic hairs is higher compared to the percentage of normal anagen hairs due to acute alteration of the function of the matrix. The percentage of telogens usually remains normal ( 3- 5). Moreover, Yun et al. reported that chemotherapy-induced AE could be diffuse or patterned. They also found no significant differences in hair loss patterns according to age, associated symptoms or combination of chemotherapeutic agents ( 7). Trueb stated that the chemotherapy-induced alopecia presents with different clinical patterns of hair loss. When an arrest of mitotic activity occurs, obviously numerous and interacting factors influence the shedding pattern ( 8). Because hair-shedding of our patient was a patterned alopecia and hair pull test had positive results, we firstly thought that the alopecia could be an AA. However, due to absence of exclamation mark hairs and perifollicular inflammation and presence of a large number of dystrophic-anagen hairs, this diagnosis was ruled out. TE was excluded, because the clinical presentation of alopecic lesions was not similar to a TE, also absence of previously mentioned significant metabolic causes, positivity of hair pull test, normal number of telogen hairs and increased dystrophic-anagen hairs. AE can be distinguished from TE by means of hair pull test ( 5). The pull test of our patient had positive result; therefore, we secondly thought that the alopecia could be an AE. Although, hair loss usually occurs within days to weeks of drug administration in AE ( 9), the effluvium of our patient began nine months after beginning INF therapy and this starting time of alopecia was not compatible with an usual AE. Moreover, because the A/T ratio of our patient was significantly decreased, and a normal anagen-to-telogen ratio is characteristic finding of AE ( 5, 8) the diagnosis of AE was excluded and lesions were diagnosed as DAE. The prevalence and severity of alopecia usually depend on the drug as well as individual predisposition ( 2, 9). Upon the cessation of drug therapy; follicles resume their normal activity within a few weeks. Mitotic inhibition apparently stops the reproduction of matrix cells, but it does not permanently destroy the hair follicles. Hair regrowth occurs after 3-6 months ( 8). Hair regrowth of our patient began within three weeks of completion of combined therapy and completed four months later. Because PEG-IFN-α-2a/RBV therapy has primarily an immune-modulating effect, we thought that late starting time and comparatively faster regrowing time might be related to less toxic follicular effect of PEG-IFN-α-2a/RBV therapy compared to very toxic chemotherapeutic agents such as antimetabolites, alkylating agents and mitotic inhibitors. It has been stated that PEG-IFN does not increase the incidence of alopecia compared to standard IFN therapy (36% vs. 32%). Because most of reported AU cases were caused by pegylated IFN ( 1, 10), this alopecic effect might be related to the pegylated form of IFN. The alopecic effects have been seen in approximately one-third of patients receiving PEG-INF/RBV and particularly in cases receiving PEG-INF-α-2b ( 10). However, our patient was treated with PEG-INF-α-2a. The authors stated that some of them were reversible, while some cases were irreversible. Patients with reversible AU received long-term treatments, while irreversible cases received very short-term therapies less than fifteen weeks ( 10). Therefore, we think that the alopecic effects of therapy are unrelated to the cumulative doses or treatment duration. Occurrence of this type of alopecia is considered unpredictable; however, some factors such as psychiatric, endocrine or metabolic disorders may increase the risk of developing this condition ( 1, 10). On the other hand, neuropsychiatric side effect is one of the relative contraindications of INF therapy ( 10); therefore, from when the patient was diagnosed with psychiatric disorder, we continued therapy closely monitoring her. Thereafter, autoimmune thyroiditis and rheumatoid arthritis were diagnosed for the patient. Consequently, the patient developed DAE. The association between alopecia and thyroid disorders or thyroid autoantibodies had been documented previously, especially in AA in a ratio of 8-28% ( 1). Our patient exhibited a positivity of anti-TPO antibody associated with initiation of alopecia and the positivity continued to persist after stopping the treatment and even after the patient completely recovered from the alopecia. On the other hand, IFN-α treatment has been clearly linked to the exacerbation or occurrence of several types of autoantibodies or autoimmune diseases (thyroid disorders, hematological disorders and insulin-dependent diabetes mellitus) or diseases involving altered cell-mediated immune functions (inflammatory dermatological diseases, nephritis, pneumonitis and colitis) ( 1). Moreover, it has been stated that PEG-INF might induce immunological modulation (shift from a T helper-2 immune-driven response to T helper-1) and might stimulate synthesis of Th1-cytokines such as IL-1, IL-2 and INF-gamma and increased cytotoxic T cell activity ( 1, 3). Furthermore, in all reported cases, alopecic lesions developed after the viral clearance ( 10). Similarly, in our patient, RA and HT developed after the viral clearance. Therefore, we think that accompanying disorders might have been caused by PEG-INF/ induced-immunological modulation. Additionally, except for our patient, there is no example of PEG-IFN α -2a/ RBV induced DAE and enough information to describe its clinical or histopathological features, and even about its pathogenesis in literature. Therefore, we have no exact explanation about the mechanism. However, in the light of previously mentioned immunological effects of PEG-IFN-α-2a/RBV therapy, we think that our patient’s DAE might have been caused by insult of increased cytotoxic T cells to anagen hair follicles. PEG-INF a-2b /RBV induced alopecic effect is reversible, but regrowth of hair can take one year after completion of treatment ( 1). We think and speculate that the regrowing time can be related to affected hair-cycle, severity of damaging effect of the therapy within the follicular matrix, the subtypes of PEG-IFN and even individual predisposition, similarly to the shedding time. Additionally, in the light of clinicopathological and trichogram findings of our patient, we think that DAE cases can be incorrectly assessed as TE, DTE, androgenetic alopecia or AA according to their clinical appearances. Therefore, the diagnosis of DAE must be kept in mind when facing with any alopecic condition, especially in patients receiving antiviral therapy. However, further investigations are needed to clarify this issue. In conclusion, alopecia is one of the adverse effects of PEG-IFN treatment, independently subtypes. To the best of our knowledge, our case was the first reported one in the literature for PEG-INF α-2a/ RBV induced DAE.